Posted By CCF Cardio MD-SGM on March 20, 1998 at 00:20:29:
In Reply to: Shortness of breath, 9 years after bypass posted by Deniz Kalfaoglu on March 12, 1998 at 12:24:42:
: I have been a patient of Dr. Conrad Simpfendorfer of Cleveland Clinic Foundation,
with clinic # 1983-220-1. I underwent coronary bypass surgery on June 14 1989
by Dr.Paul Taylor. About 4 years ago, I received a phone call from the CCF,
asking me a range of questions, including "Do you suffer from shortness of
breath?" , since I felt fine at the time, I answered negative (but I
neglected to ask why this question was asked).
However, recently I have been experiencing shortness of breath from
time to time, and it seems unrelated to my level of physical activity
at the time. I have no chest pains or any other pain, I feel fine apart
from the shortness of breath.
I was wondering if the shortness of breath I am feeling is something
that I should be concerned about or is it normal?
Thank you in advance.
My phone is: 90-232-421-4819, fax: 90-232-479-2850,
or email: pamela.***@**** or ***@****
Shortness of breath is most commonly a result of disorders affecting the heart or lungs. Since you have been diagnosed with coronary artery disease and have undergone a bypass surgery nine years ago, it would be reasonable to suspect the heart as the cause of your symptoms. However, a thorough evaluation should consider lung problems including emphysema, high blood pressure in the pulmonary arteries, blood clots to the lungs(pulmonary embolism) as well as multiple other causes such as physical deconditioning.
Returning our attention to the heart, your symptoms could result from recurrence of coronary artery blockages that are causing silent angina. In this scenario, the heart muscle may be suffering from reduced blood flow, causing shortness of breath, despite the absence of angina. It is not unusual for heart bypass patients to suffer problems with their grafts around this time (eight to ten years post-operatively). Also, dysfunction of the heart's main pumping chamber, the left ventricle, could be causing your symptoms. Such dysfunction may have been longstanding, or may have developed in recent years. Many other cardiac problems can lead to shortness of breath, including disorders of the cardiac valves.
I believe that the symptoms you describe definitely merit investigation. If you wish, make an appointment with Dr. Simpfendorfer or perhaps a cardiologist closer to your home. A reasonable starting point, following a thorough history and physical examination, would be an exercise stress test to look for recurrence of coronary disease. An X-ray of the chest is indicated as well.
I hope these comments will be helpful. Information provided in the Heart Forum is for general medical purposes only. Specific diagnoses and therapies can only be provided by your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.